Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 1998, 11:17 PM CDT for Dickinson County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1998, 11:17 PM CDT (04:17 UTC)
- Expired
- Jun 25, 1998, 12:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Dickinson County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2285 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 250417 RRA SVRTOP KSC041-061-161-250500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1117 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DICKINSON COUNTY IN CENTRAL KANSAS GEARY COUNTY IN EAST CENTRAL KANSAS RILEY COUNTY IN NORTHEASTERN KANSAS * UNTIL 1200 AM CDT * AT 1115PM CDT...THE CLAY COUNTY SHERIFFS OFFICE REPORTED A SEVERE THUNDERSTORM WITH WINDS TO 65 MPH IN CLAY CENTER... OAK HILL AND AREAS OF SOUTHERN CLAY COUNTY. THE SEVERE STORM WAS MOVING EASTNORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED... JUNCTION CITY FT RILEY MANHATTAN TUTTLE CREEK LAK.E MILFORD LAKE CHAPMAN 65 MPH WINDS IN CLAY CENTER BLEW OUT WINDOWS IN A STORE THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! & 2A
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:11 PM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 3:11 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT WED JUN 24 1998
...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES THIS EVENING...
18Z SURFACE MAP HAD SURFACE LOW NORTHWEST OF LEXINGTON NEBRASKA WITH
DRYLINE THROUGH GARDEN CITY IN THE THE TEXAS PANHANDLE. WATER VAPOR
LOOPS SHOWING SHORTWAVE MOVING ACROSS COLORADO. BEST MOISTURE
CONVERGENCE IS CURRENTLY OVER NORTH CENTRAL KANSAS ON ADAP.
MODELS CONSISTENT WITH MOVING A SHORTWAVE TONIGHT ACROSS NEBRASKA AND
FAR NORTHERN KANSAS. CONVERGENCE ALONG THE DRYLINE AND APPROACHING
SHORTWAVE MAY BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS THIS
EVENING. BETTER CHANCES WILL BE IN NEBRASKA. CORFIDI VECTORS SHOW A
EAST TO SOUTHEAST MOVEMENT SO SOME STORMS COULD MIGRATE INTO
NORTHERN COUNTIES. WILL KEEP CURRENT LOW POPS GOING FOR NORTH
CENTRAL AND NORTHEAST KANSAS...NORTH OF I-70.
CAPPING TAKES HOLD OF CWA AFTER TONIGHT AS 700 MB TEMPS APPROACH 16
DEGREES CELSIUS...ALSO BETTER LIFT AND CONVERGENCE WILL BE NORTH OF
CWA.
THE HEAT WILL CONTINUE TO BUILD ACROSS THE CWA THROUGH THE PERIOD.
AFTER COORDINATION WITH SURROUNDING WFOS WILL ISSUE A HEAT ADVISORY
FOR ALL OF THE CWA THURSDAY THROUGH FRIDAY. WINDS WILL STAY UP EACH
NIGHT AND NOT ALLOW TEMPERATURES TO DROP BELOW THE MIDDLE 70S AND
MAY EVEN BE NEAR 80 FOR MOST OF THE NIGHT THURSDAY NIGHT. DAYTIME
HIGHS SHOULD APPROACH AROUND 100 IN NORTHEAST KANSAS AND AROUND 100
TO 105 IN NORTH CENTRAL.
WENT WITH WARMER FAN AND ETA NUMBERS OVER COOLER NGM/FWC.
.TOP...HEAT ADVISORY THURSDAY NORTHCENTRAL AND NORTHEAST KANSAS
THURSDAY THROUGH FRIDAY.
WOYNICKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Jun 24, 9:04 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 46 min |
| Jun 24, 9:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 33 min |
| Jun 24, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Jun 24, 10:31 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 49 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 32 min |
| Jun 24, 11:17 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 43 min |
| Jun 24, 11:33 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 47 min |
| Jun 25, 12:41 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.